Limits...
A day at the pool.

Vythelingum K, Cheesbrough J, Woywodt A - Clin Kidney J (2012)

View Article: PubMed Central - PubMed

Affiliation: Renal Unit, Lancashire Teaching Hospitals NHS Foundation Trust, Preston, UK.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Gastrointestinal side effects affect ∼20% of renal transplant recipients... Cytomegalovirus (CMV) colitis, for example, is seen as a cause of diarrhoea, usually within the first one or two post-transplant years... Blood and urine cultures remained sterile and another CMV PCR remained negative... The dose of tacrolimus was reduced... Prednisolone was increased to 10 mg daily... The tacrolimus dose was reduced yet again... Another CMV PCR was negative... A side effect of either paromomycin or nitazoxanide was considered... CMV colitis is indeed a well-recognised cause of diarrhoea in renal transplant patients... There is limited evidence to guide the treatment of Cryptosporidium in the immunosuppressed host, particularly in HIV-negative patients... We were keen to exclude sclerosing cholangitis in our patient when he presented with elevated liver function tests... However, imaging excluded this and the liver function improved, together with the rash, after dose reduction of nitazoxanide... Others have previously suggested that immunosuppressed patients should be advised to avoid swimming pools and similar facilities. (i) Diarrhoea is a common problem in renal transplant recipients... The differential diagnosis includes a broad variety of drug-induced syndromes as well as a multitude of infectious causes. (ii) Cryptosporidium is a recognized cause of diarrhoea in immunosuppressed patients.

No MeSH data available.


Cryptosporidium in stool sample (modified acid-fast stain).
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4400497&req=5

fig1: Cryptosporidium in stool sample (modified acid-fast stain).

Mentions: The patient now reported a 1-week history of diarrhoea, nausea and lassitude. On examination, there were two large polycystic kidneys and an unremarkable renal transplant in the iliac fossa but no other pertinent findings. He was normotensive and afebrile. Laboratory results showed C-reactive protein 6.3 mg/L (normal 0–5), normal full blood count and serum creatinine 182 μmol/L. CMV polymerase chain reaction (PCR) was negative. A stool sample was negative for Salmonella, Shigella, Campylobacter and Escherichia coli 157. Enzyme-linked immunosorbent assay (EIA) for Giardia was also negative, as was an assay for clostridium difficile toxin. EIA for norovirus, enterovirus and adenovirus was also negative. Another stool sample was submitted, which, surprisingly, revealed the presence of Cryptosporidium by enzyme immunoassay which was confirmed by microscopy (Figure 1). This was later speciated as Cryptosporidium hominis by the reference laboratory, PCR being used.


A day at the pool.

Vythelingum K, Cheesbrough J, Woywodt A - Clin Kidney J (2012)

Cryptosporidium in stool sample (modified acid-fast stain).
© Copyright Policy - creative-commons
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4400497&req=5

fig1: Cryptosporidium in stool sample (modified acid-fast stain).
Mentions: The patient now reported a 1-week history of diarrhoea, nausea and lassitude. On examination, there were two large polycystic kidneys and an unremarkable renal transplant in the iliac fossa but no other pertinent findings. He was normotensive and afebrile. Laboratory results showed C-reactive protein 6.3 mg/L (normal 0–5), normal full blood count and serum creatinine 182 μmol/L. CMV polymerase chain reaction (PCR) was negative. A stool sample was negative for Salmonella, Shigella, Campylobacter and Escherichia coli 157. Enzyme-linked immunosorbent assay (EIA) for Giardia was also negative, as was an assay for clostridium difficile toxin. EIA for norovirus, enterovirus and adenovirus was also negative. Another stool sample was submitted, which, surprisingly, revealed the presence of Cryptosporidium by enzyme immunoassay which was confirmed by microscopy (Figure 1). This was later speciated as Cryptosporidium hominis by the reference laboratory, PCR being used.

View Article: PubMed Central - PubMed

Affiliation: Renal Unit, Lancashire Teaching Hospitals NHS Foundation Trust, Preston, UK.

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Gastrointestinal side effects affect ∼20% of renal transplant recipients... Cytomegalovirus (CMV) colitis, for example, is seen as a cause of diarrhoea, usually within the first one or two post-transplant years... Blood and urine cultures remained sterile and another CMV PCR remained negative... The dose of tacrolimus was reduced... Prednisolone was increased to 10 mg daily... The tacrolimus dose was reduced yet again... Another CMV PCR was negative... A side effect of either paromomycin or nitazoxanide was considered... CMV colitis is indeed a well-recognised cause of diarrhoea in renal transplant patients... There is limited evidence to guide the treatment of Cryptosporidium in the immunosuppressed host, particularly in HIV-negative patients... We were keen to exclude sclerosing cholangitis in our patient when he presented with elevated liver function tests... However, imaging excluded this and the liver function improved, together with the rash, after dose reduction of nitazoxanide... Others have previously suggested that immunosuppressed patients should be advised to avoid swimming pools and similar facilities. (i) Diarrhoea is a common problem in renal transplant recipients... The differential diagnosis includes a broad variety of drug-induced syndromes as well as a multitude of infectious causes. (ii) Cryptosporidium is a recognized cause of diarrhoea in immunosuppressed patients.

No MeSH data available.